I am taking warfarin for my atril fibrulation and do not know if enjoying a cup of hot tea in the evening would be harmful or not, due to the small amount. Also would there be any benifit or just enjoyment. Please help me with the answers. I also have macular degeneration. Thank you.
Large amounts of green tea has been shown to antagonize the effects of warfarin (a blood thinner).
A cup of tea each evening should be fine but large amounts should be avoided.
Green tea contains Vitamin K which can cause the Coumadin to work less effectively. You need to discuss starting Green tea therapy with the Dr who prescribes your Coumadin so he/she can schedule an INR soon after you begin and he/she may want to have them done a little more often for a while, to see how the green tea affects you. You do not have to avoid Vitamin K containing foods while on Coumadin but you must consume a consistent amount so your Coumadin can be adjusted around it. If you plan on trying a small cup daily (I wouldnt advise more than that) you need to continue on having a cup a day. Starting and stopping the foods that affect Coumadin can have drastic effects on your INR. Depending on the food, it can either cause excessive bleeding or increase your risk for a blood clot. You should always be aware of signs and symptoms of bleeding: bloody or tarry looking stools, nosebleeds, bleeding gums, large unexplained bruises(when you are on Coumadin and you bump into something, you will likely bruise, but if you are finding large bruises and you know you have not bumped the area, this indicates a problem) Green tea does contain a pretty good amount of caffeine so if you are caffeine sensitive you might not like the effects. Hope this helps some.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Prevention of Thromboembolism in Atrial Fibrillation - I had an abilation in February and am having?
Posted 14 Aug 2009 • 3 answers
Posted 16 May 2013 • 3 answers
Posted 11 Sep 2013 • 2 answers
Posted 26 Sep 2015 • 1 answer
Posted 19 Feb 2017 • 0 answers